Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

July 15, 2016Lee County, Sumter County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 15, 2016, 2:49 PM EDT for Lee County, Sumter County, South Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 2:49 PM EDT (18:49 UTC)
Expired
Jul 15, 2016, 3:15 PM EDT
In force
26 min
Issued by
NWS Columbia, SC

Counties Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 69 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 3:20 PM EDTTSTM WND GST 521 Se Sumter, SCOUTFLOW WINDS 40-50 KTS. 0.89 INCHES RAIN IN 10-MINUTE PERIOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1664 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WWUS82 KCAE 151849
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT FRI JUL 15 2016
 
SCZ029-031-151915-
LEE-SUMTER-
249 PM EDT FRI JUL 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LEE...
NORTHWESTERN CLARENDON AND SUMTER COUNTIES...

AT 249 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR OAKLAND TO 11 MILES NORTH OF ELLOREE...AND MOVING
EAST AT 30 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SUMTER...SOUTH SUMTER...MILLWOOD...OAKLAND...MULBERRY...MAYESVILLE...
PINEWOOD...OSWEGO...CANE SAVANNAH...WEDGEWOOD...LAKEWOOD...
EAST SUMTER...PRIVATEER...STATEBURG...CHERRYVALE...
DALZELL AND REMBERT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3378 8027 3377 8040 3373 8040 3372 8043
      3374 8043 3374 8045 3372 8045 3369 8059
      3408 8057 3417 8021 3383 8021
TIME...MOT...LOC 1849Z 254DEG 24KT 3401 8055 3369 8058 
$$

FWA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 15, 12:27 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 15, 12:27 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1227 PM EDT FRI JUL 15 2016

.SYNOPSIS...
A pressure ridge will extend westward from the Atlantic into the
northern Gulf of Mexico through Saturday. North of the ridge a
pressure trough will be in the forecast area. There will also be
weak upper troughing over the area. The pattern supports an
increased chance of thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convergence into a weak surface trough plus an increase in
moisture ahead of a weak upper trough supports thunderstorms.
Convection has already begun to occur across the central Midlands.
The NAM displayed the greatest QPF in the afternoon and GFS in the
evening...but expect convection to continue this afternoon. SPC
WRF and ARW had the greatest thunderstorm coverage in the evening.
We followed the high- resolution models with the placement of
highest pops. The NAM displayed surface- based LI's -6 to -7. The
moderate instability supports a possibly of damaging wind with the
thunderstorms. Leaned toward the higher maximum temperature
guidance based on recent verification. Followed the guidance
consensus for the low temperature forecast.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Continued surface troughing plus weak upper troughing supports
thunderstorms Saturday and Saturday night especially near the time
of maximum heating. Followed the guidance consensus for the pop
forecast. Instability may be moderate. The NAM displayed surface-
based LI's -4 to -6. Damaging wind could possibly occur with the
thunderstorms. Maximum temperatures will likely be lower compared
to previous days because of deeper moisture in the area. The
temperature guidance was close.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The GFS and ECMWF displayed surface ridging extending from the
Atlantic into the Gulf of Mexico during much of the medium-range
period. The models showed some troughing in the forecast area.
The models indicated upper ridging early but troughing along the
east coast by the middle of the week. The guidance consensus
supported temperatures near normal with chance pops.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions generally expected through the 24-hr TAF period
with restrictions possible in diurnal convection.

Scattered diurnal convection has already begun and will need to
adjust tafs for CAE/CUB as convection continues to develop this
afternoon and evening. Winds will generally be out of the
southwest through the TAF period at 5 knots or less overnight and
picking up to around 5 to 10 kts after 15Z today.

EXTENDED AVIATION OUTLOOK...Increasing potential for restrictions
in convection this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...77
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...77
Hazardous weather outlook, Jul 15, 3:41 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
341 AM EDT FRI JUL 15 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
341 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS SATURDAY AFTERNOON AND EVENING COULD POSSIBLY
CONTAIN DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 15, 2:20 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     3 WNW FOREST ACRES      34.05N 81.03W
07/15/2016                   RICHLAND           SC   PUBLIC

            VIA SOCIAL MEDIA. TREE DOWN STEBONDALE RD
            AND HWY 321.

&&

DA
Local storm report, Jul 15, 2:38 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
238 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND DMG     2 SSW WINNSBORO MILLS   34.34N 81.09W
07/15/2016                   FAIRFIELD          SC   LAW ENFORCEMENT

            MULTIPLE TREES DOWN HWY 321, RESERVOIR RD
            AND HWY 321 BYPASS.

&&

DA
Local storm report, Jul 15, 2:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND DMG     2 ESE CAMDEN            34.25N 80.59W
07/15/2016                   KERSHAW            SC   911 CALL CENTER

            TREES DOWN AND DIME-SIZE HAIL NEAR CAMDEN.

&&

DA
Local storm report, Jul 15, 2:45 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     10 ESE MANNING          33.63N 80.06W
07/15/2016                   CLARENDON          SC   911 CALL CENTER

            TREE DOWN ON HWY 521 NEAR FORESTON AREA.

&&

DA
Local storm report, Jul 15, 2:46 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     1 NE CHERAW             34.70N 79.89W
07/15/2016  E60 MPH          CHESTERFIELD       SC   PUBLIC

            PUBLIC REPORT OF WIND GUST 60 MPH. PEA SIZE
            HAIL ALSO REPORTED.

&&

AWP
Special weather statement, Jul 15, 2:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT FRI JUL 15 2016

SCZ029-031-151915-
LEE-SUMTER-
249 PM EDT FRI JUL 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LEE...
NORTHWESTERN CLARENDON AND SUMTER COUNTIES...

AT 249 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR OAKLAND TO 11 MILES NORTH OF ELLOREE...AND MOVING
EAST AT 30 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SUMTER...SOUTH SUMTER...MILLWOOD...OAKLAND...MULBERRY...MAYESVILLE...
PINEWOOD...OSWEGO...CANE SAVANNAH...WEDGEWOOD...LAKEWOOD...
EAST SUMTER...PRIVATEER...STATEBURG...CHERRYVALE...
DALZELL AND REMBERT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3378 8027 3377 8040 3373 8040 3372 8043
      3374 8043 3374 8045 3372 8045 3369 8059
      3408 8057 3417 8021 3383 8021
TIME...MOT...LOC 1849Z 254DEG 24KT 3401 8055 3369 8058

FWA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:30 PM EDTSpecial Weather StatementCAEKershaw45 min
Jul 15, 12:44 PM EDTSpecial Weather StatementCAERichland46 min
Jul 15, 12:52 PM EDTSpecial Weather StatementCAEChesterfield38 min
Jul 15, 1:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lee, Richland45 min
Jul 15, 1:12 PM EDTSevere Thunderstorm WarningCAEChesterfield33 min
Jul 15, 1:20 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster, Lee40 min
Jul 15, 1:26 PM EDTSevere Thunderstorm WarningCAEFairfield33 min
Jul 15, 1:55 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg65 min
Jul 15, 1:56 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee, Richland, Sumter49 min
Jul 15, 2:08 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw67 min
Jul 15, 2:11 PM EDTSpecial Weather StatementCAEClarendon49 min
Jul 15, 2:21 PM EDTSevere Thunderstorm WarningCAEClarendon24 min
Jul 15, 2:59 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg31 min
Jul 15, 3:16 PM EDTSpecial Weather StatementCAESumter59 min
Jul 15, 3:20 PM EDTSpecial Weather StatementCAEClarendon25 min
Jul 15, 3:46 PM EDTSpecial Weather StatementCAEClarendon29 min
Jul 15, 6:11 PM EDTSevere Thunderstorm WarningCAELancaster49 min
Jul 15, 7:26 PM EDTSpecial Weather StatementCAENewberry49 min
Jul 15, 7:45 PM EDTSpecial Weather StatementCAEAiken, Lexington60 min
Jul 15, 7:13 PM EDTSpecial Weather StatementCAEBurke62 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.